Alert archive / Indiana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 50, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 9, 2013, 7:52 PM EDT for Sullivan County, Vigo County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2013, 7:52 PM EDT (23:52 UTC)
- Expired
- May 9, 2013, 8:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 96 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:20 PM EDT | TSTM WND DMG | 3 S Terre Haute, IN | TREES REPOERTED DOWN NEAR US41 AND CARLISE RD. SPOTTER REPORTS POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
152
WUUS53 KIND 092352
SVRIND
INC153-167-100015-
/O.NEW.KIND.SV.W.0050.130509T2352Z-130510T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 PM EDT THU MAY 9 2013
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN SOUTHWEST INDIANA...
SOUTHERN VIGO COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 815 PM EDT
* AT 748 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
HUTSONVILLE...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SULLIVAN...GRAYSVILLE...CARLISLE...PAXTON...FAIRBANKS...PRAIRIE
CREEK...SHELBURN...DUGGER...FARMERSBURG...HYMERA...PIMENTO...
PRAIRIETON...RILEY AND SEELYVILLE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 9 AND 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3919 8761 3922 8758 3926 8758 3935 8753
3951 8724 3901 8725 3890 8752 3892 8753
3896 8752 3898 8757 3901 8759 3906 8758
3908 8762 3910 8762 3910 8764 3913 8765
TIME...MOT...LOC 2352Z 237DEG 31KT 3912 8759
HAIL...1.00IN
WIND...60MPH
$$
PUMA2 follow-up statements
107
WWUS53 KIND 100006
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
806 PM EDT THU MAY 9 2013
INC153-167-100015-
/O.CON.KIND.SV.W.0050.000000T0000Z-130510T0015Z/
VIGO IN-SULLIVAN IN-
806 PM EDT THU MAY 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SULLIVAN AND
SOUTHERN VIGO COUNTIES UNTIL 815 PM EDT...
AT 806 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SULLIVAN...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRAIRIE CREEK...SHELBURN...DUGGER...FARMERSBURG...PIMENTO...HYMERA...
PRAIRIETON...RILEY AND SEELYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3919 8761 3922 8758 3926 8758 3935 8753
3951 8724 3901 8725 3890 8752 3892 8753
3896 8752 3898 8757 3901 8759 3906 8758
3908 8762 3910 8762 3910 8764 3913 8765
TIME...MOT...LOC 0006Z 236DEG 29KT 3919 8747
HAIL...1.00IN
WIND...60MPH
$$
PUMA043
WWUS53 KIND 100015
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EDT THU MAY 9 2013
INC153-167-100025-
/O.EXP.KIND.SV.W.0050.000000T0000Z-130510T0015Z/
VIGO IN-SULLIVAN IN-
815 PM EDT THU MAY 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR SULLIVAN AND SOUTHERN VIGO
COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 3919 8761 3922 8758 3926 8758 3935 8753
3951 8724 3901 8725 3890 8752 3892 8753
3896 8752 3898 8757 3901 8759 3906 8758
3908 8762 3910 8762 3910 8764 3913 8765
TIME...MOT...LOC 0006Z 249DEG 23KT 3920 8743
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:00 PM EDT, 52 minutes earlier.
Area forecast discussion, May 9, 7:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 700 PM EDT THU MAY 9 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 246 PM EDT THU MAY 9 2013 A SURFACE LOW FROM SOUTHWEST OF ILLINOIS MERGES WITH A COLD FRONT FROM THE UPPER MIDWEST. AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS WILL DOMINATE THE FORECAST THROUGH SATURDAY. THAT IS WHEN A STRONGER...BUT DRY COLD FRONT IS PROGGED TO SWEEP ACROSS CENTRAL INDIANA. IN ITS WAKE...COOLER AND DRY WEATHER WILL PERSIST INTO THE BEGINNING OF NEXT WEEK. ANOTHER SYSTEM WILL APPROACH THE REGION LATE NEXT WORK WEEK. && .NEAR TERM /LATE THIS AFTERNOON THROUGH TONIGHT/... ISSUED AT 246 PM EDT THU MAY 9 2013 SPC CONTINUES TO KEEP MOST OF CENTRAL INDIANA UNDER A SLIGHT RISK FOR SEVERE WEATHER THROUGH THE REST OF THE DAY ONE OUTLOOK. 850MB JET HAS WEAKENED SIGNIFICANTLY FROM PREVIOUS MODELS RUNS...THEREFORE LIMITING THE LIFT WITH THE COLD FRONT AFTER 00Z. ALSO THE WEAK SCATTERED ACTIVITY WE ARE HAVING THIS AFTERNOON IN THE WARM SECTOR COULD INHIBIT DEVELOPMENT LATER THIS EVENING. DECENT SOUTHWESTERLY FLOW ALLOWED TEMPS TO WARM INTO THE UPPER 70S EARLIER THIS AFTERNOON...HOWEVER THESE ARE ALREADY FALLING THANKS TO CLOUDS AND PRECIPITATION. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS STILL APPEARS TO BE LATER THIS EVENING WITH COLD FRONTAL PASSAGE AND HAVE CONTINUED THE LIKELY POPS ALREADY IN PLACE DURING THIS TIME. SEVERE THREAT MAY BE SOMEWHAT DIMINISHED BASED ON RECENT TRENDS...HOWEVER SMALL HAIL AND SOME DAMAGING WINDS AND VERY HEAVY RAINFALL WITH ANY OF THE THUNDERSTORMS IS STILL POSSIBLE. LOWS TONIGHT AROUND 60. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... ISSUED AT 246 PM EDT THU MAY 9 2013 AFOREMENTIONED COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL INDIANA EARLY TOMORROW. INSTABILITY WILL START TO WANE OVER THE NORTHWEST PORTIONS OF THE FORECAST AREA THROUGH THE COURSE OF THE DAY ON FRIDAY. AS A RESULT...SPC SHIFTED THE SLIGHT RISK FOR SEVERE WEATHER THREAT TO WELL EAST OF THE THE IND CWA. THEREFORE...SLOWLY TRENDED THUNDERSTORMS OUT OF FORECAST FROM NORTHWEST TO SOUTHEAST...KEEPING THE BEST CHANCES FOR CONVECTION ALONG AND AHEAD OF THE FRONT. THERE WILL BE A BRIEF LULL IN ACTIVITY SATURDAY MORNING. A SECONDARY (MUCH DRIER) COLD FRONT WILL MOVE THROUGH SATURDAY AFTERNOON...TRIGGERING ADDITIONAL RAIN SHOWERS. HOWEVER...MOISTURE STILL APPEARS LIMITED...SO ANY SHOWERS THAT DO DEVELOP WILL BE LIGHT AND SHORT-LIVED. WENT WITH 20-30% POPS SATURDAY AFTERNOON AND THEN A DRY FORECAST BY SATURDAY NIGHT...AND ACTUALLY FOR THE REST OF THE WEEKEND. DRY COOL WEATHER TO FINISH UP THE WEEKEND IN THE WAKE OF THE FRONTAL PASSAGE ON SATURDAY. STRONG CANADIAN HIGH PRESSURE AND A BROAD UPPER TROUGH WILL BRING MUCH COOLER AIR SOUTH INTO THE OHIO VALLEY SUNDAY. HIGH TEMPS WILL LIKELY REMAIN IN THE 50S TO NEAR 60 ON SUNDAY WITH STRONG COLD ADVECTION AND GUSTY NORTHWEST WINDS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... ISSUED AT 224 PM EDT THU MAY 9 2013 AFTER A BIT OF A MORE ACTIVE PERIOD...THE LONG TERM PERIOD IS LIKELY TO BE CHARACTERIZED BY THE BOTTOMING OUT OF THE WEEKEND COOL DOWN...FOLLOWED BY A STEADY WARMUP THROUGH NEXT WEEK AFTER A COOL WEEKEND. ALLBLEND INITIALIZATION HANDLED THINGS FAIRLY WELL. SHOULD SEE VERY TRANQUIL WEATHER EARLY IN THE WEEK AS A BROAD AREA OF HIGH PRESSURE SLIDES ACROSS THE REGION. LATE IN THE PERIOD...A BOUNDARY WILL SLOWLY DROP THROUGH THE AREA AND PROVIDE THUNDERSTORM CHANCES THROUGHOUT THE LATTER HALF OF THE WEEKEND. && .AVIATION /DISCUSSION FOR THE 100000Z TAFS/... ISSUED AT 650 PM EDT THU MAY 9 2013 UNSETTLED WEATHER PATTERN EXPECTED DURING THIS TAF PERIOD WITH SEVERAL PERIOD OF MVFR TO IFR CONDITIONS POSSIBLE. RADAR TRENDS SHOW CONVECTION OVER SOUTHERN ILLINOIS POISED TO PUSH INTO CENTRAL INDIANA DURING THE FIRST THREE HOURS OF THE TAF PERIOD. THE STORMS SHOULD NOT GROW IN INTENSITY AS THE ATMOSPHERE SHOULD BE MORE STABLE DUE TO THE EARLIER ROUND OF RAIN AND LOSS OF DAYTIME HEATING. STILL A ROUND OF TSRA WILL EFFECT THE HUF AND BMG SITES...AS WELL AS POSSIBLE IND. MVFR VISIBILITIES AND CIGS ARE LIKELY WITH ANY STORM. HIGH DEWPOINTS ACRE EXPECTED TO REMAIN ACROSS THE AREA TONIGHT LEADING TO LOW DEW POINT DEPRESSIONS. GIVEN THE RECENT RAINS THIS WILL RESULT IN SOME PATCHY FOG OVERNIGHT...PARTICULARLY AT HUF...LAF AND BMG. AFTER MORNING FOG BURNS OFF...YET ANOTHER TROUGH IS EXPECTED TO PUSH ACROSS CENTRAL INDIANA. FORECAST SOUNDINGS THEN ONCE AGAIN POINT TO STEEP LAPSE RATES AND FAVORABLE CONDITIONS FOR CONVECTION. THUS WILL PAIN YET ANOTHER WINDOW OF VCTS DURING FRIDAY AFTERNOON. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SMF NEAR TERM...SMF SHORT TERM...SMF LONG TERM....NIELD AVIATION...JP
Hazardous weather outlook, May 9, 5:53 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 553 PM EDT THU MAY 9 2013 INZ043-044-051-060-067-101000- VERMILLION-PARKE-VIGO-SULLIVAN-KNOX- 553 PM EDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: RIVER FLOODING. STRONG TO SEVERE THUNDERSTORMS. HAZARDS: RIVER FLOODING...WITH SOME LOCAL ROADS CLOSED DUE TO FLOODING. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. TIMING: FLOODING ONGOING. THUNDERSTORMS TONIGHT. THE BEST CHANCES FOR SEVERE STORMS THROUGH ABOUT 900 PM EDT. DISCUSSION: RIVER FLOODING CONTINUES IN SOME LOCATIONS. SOME ROADS ARE FLOODED AND CLOSED. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR MORE INFORMATION ON RIVER FLOODING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT IN THE WARM SECTOR OF A SURFACE LOW. SOME OF THE STORMS COULD BECOME SEVERE AT TIMES EARLY THIS EVENING WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE AT TIMES FRIDAY AND FRIDAY NIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE STRONG WITH CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF DOWNPOURS. RIVER FLOODING WILL BE ONGOING IN SOME LOCATIONS THIS WEEK. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR MORE INFORMATION ON RIVER FLOODING. DISCUSSION: A COLD FRONT WILL PASS ACROSS CENTRAL INDIANA ON FRIDAY AND FRIDAY NIGHT TRIGGERING SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 900 PM EDT TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>042-045>049-052>057-061>065-068>072-101000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS- MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE- MONROE-BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON- JENNINGS- 553 PM EDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: STRONG TO SEVERE THUNDERSTORMS. HAZARDS: DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING... HEAVY DOWNPOURS. TIMING: THUNDERSTORMS TONIGHT. THE BEST CHANCES FOR SEVERE STORMS THROUGH ABOUT 900 PM EDT. DISCUSSION: SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT IN THE WARM SECTOR OF A SURFACE LOW. SOME OF THE STORMS COULD BECOME SEVERE AT TIMES EARLY THIS EVENING WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE AT TIMES FRIDAY AND FRIDAY NIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE STRONG WITH CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF DOWNPOURS. DISCUSSION: A COLD FRONT WILL PASS ACROSS CENTRAL INDIANA ON FRIDAY AND FRIDAY NIGHT TRIGGERING SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 900 PM EDT TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, May 9, 7:36 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
736 PM EDT THU MAY 9 2013
INZ043-044-051-052-060-061-100015-
CLAY-GREENE-PARKE-SULLIVAN-VERMILLION-VIGO-
736 PM EDT THU MAY 9 2013
...STRONG THUNDERSTORM ADVISORY FOR CLAY...WESTERN GREENE...PARKE...
SULLIVAN...SOUTHERN VERMILLION AND VIGO COUNTIES UNTIL 815 PM EDT...
AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST UNION...OR 11 MILES SOUTH OF
MARSHALL...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TERRE HAUTE...
SULLIVAN...
LINTON...
BRAZIL...
CLINTON...
ROCKVILLE...
CARLISLE...
PAXTON...
SHELBURN...
PLEASANTVILLE...
PRAIRIETON...
FARMERSBURG...
DUGGER...
PIMENTO...
HYMERA...
WEST TERRE HAUTE...
VICKSBURG...
COALMONT...
INDIANA STATE UNIVERSITY...
RILEY...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3995 8709 3987 8709 3986 8707 3985 8701
3949 8702 3932 8706 3917 8705 3891 8724
3890 8751 3974 8754
TIME...MOT...LOC 2336Z 243DEG 28KT 3924 8768
PUMAThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:52 PM EDT | Special Weather Statement | IND | Putnam | 38 min |
| May 9, 1:14 PM EDT | Special Weather Statement | IND | Hendricks | 46 min |
| May 9, 7:36 PM EDT | Special Weather Statement | IND | Clay, Parke, Sullivan, Vigo | 39 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.